Format

Send to

Choose Destination
Am J Med. 1992 Jul;93(1):102-4.

Hepatotoxicity associated with sustained-release niacin.

Author information

1
Department of Medicine, University of Alabama School of Medicine, Birmingham.

Abstract

Niacin (nicotinic acid) is a widely used agent in the treatment of hyperlipidemias characterized by elevated low-density lipoprotein and very-low-density lipoprotein. The tendency of the conventional crystalline niacin to cause flushing has limited its use in many patients. Sustained-release (SR) niacin preparations are increasingly utilized due to a lower incidence of flushing and convenient dosing frequency. Although gastrointestinal and hepatotoxic side effects are common to both formulations, they are more frequent and occasionally more severe with the SR preparations. We describe a patient who developed an acute illness characterized by hypothermia, hypotension, metabolic acidosis, and severe hepatic dysfunction 2 days after substitution of an SR preparation for a previously well-tolerated crystalline niacin.

PMID:
1626557
DOI:
10.1016/0002-9343(92)90689-9
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center